Order By Phone: Live Support Available 24 Hours

1-800-416-2955

Neonatal Abstinence Syndrome Is Opiate Withdrawal in Newborns and Infants

The opiate epidemic is affecting countless lives worldwide. More and more information is coming out about how it is affecting the lives of the people directly related to the addict. Many friends and family members of the addicts become victims to their lies, manipulation, and broken hearts. Some addicts even commit physical crimes such as theft and abuse to their loved ones to get their drugs. No one is more of a victim than a child being born to an addicted mother.

When a pregnant woman is addicted to opiates and continues to use throughout her pregnancy, she is putting the life of her baby at risk. The first trimester is a very important time for the babies development and using any type of mind-altering substance is terrible for the baby. At this time during the pregnancy, it is recommended to take the best care of yourself and eat as healthy as possible while abstaining from any drugs, alcohol or smoking. All three of these can have serious side effects in your child's life. I will never judge a woman about her pregnancy because it is something I will never experience. But if you do continue to use while you are pregnant, you have to be ready to accept the consequences to your child's health and legally.

According to the Journal of the American Medical Association of 2012, during the first decade of the millennium, one baby was born every hour with symptoms of opiate withdrawal. The opiate withdrawal caused by maternal opiate use is known as neonatal abstinence syndrome. In the study, researchers found the number of pregnant women using opiates increased fivefold from 2000 to 2009, while the number of infants with withdrawal symptoms almost tripled, according to the National Council on Alcoholism and Drug Dependence. Babies in the study were hospitalized for an average of 16 days, generally in the neonatal intensive care unit. The current “epidemic” needs to be addressed for the sake of the children being born addicted to drugs or with fetal alcohol spectrum disorder, said Susan Brackbill, the transitional care coordinator at Harrisburg Hospital. “How are we going to solve this problem?” she asked. “It always comes back around to who’s on the baby’s side? I think that education for everyone is imperative.”

A newborn going through opiate withdrawal can experience seizures, tremors, excessive sucking, fever, irritability, vomiting and sneezing or stuffy nose. Fetal Alcohol Spectrum Disorder (FASD) stems from maternal alcoholism or heavy drinking during pregnancy. Features of FASD include growth deficiency before and after birth, developmental delays, intellectual challenges, behavioral problems and changes in facial features, such as a flattened mid-face, small jaw and/or a thin upper lip, according to the National Council on Alcoholism and Drug Dependence.

Currently in many hospitals around the country, if a child is born with symptoms of NAS or FASD, the doctor orders a cord stat, which is a test of the umbilical cord that checks for the presence of drugs or alcohol in a newborn’s system. Then, if that is positive, Child Protection and Permanency is notified, and the organization develops a safety plan to make sure that the child has everything it needs.

Share

Click Here to Read why CalmSupport Is The Best Quality Withdrawal Aid Available



Satisfaction Guarantee  |  Privacy Policy  |  Terms & Conditions  |  Disclaimer  |  Wholesale  |  Blog  |  Shipping Info  |  Affiliates